Over-the-counter pain medications work well when used occasionally.
Rebound Headache, aka Analgesic Headache or Medication-Induced Headache
Chiropractors know that our patients with a proneness to headache may get into a pattern of having daily or almost daily headaches. For some, the headache attacks may become so frequent that they finally blend together with no clear cut beginning or ending of individual episodes. Taking headache relief medications too frequently may even make debilitating headaches more likely to strike on a daily basis.
Daily or almost daily (>2-3 times per week) use of even such over-the-counter medications as aspirin, acetaminophen and ibuprofen (or more commonly, combination sedatives/painkillers) is believed to interfere with the brain centers that regulate the flow of pain messages into the nervous system. In other words, there is a worsening of the headache disorder. This means that even if the patient is taking only over-the-counter painkillers on a daily or almost daily basis, they must stop until the body's own pain fighting mechanisms recover.
Everyone of us has a system in the brain to block pain. Burn sufferers know that the pain can be very intense. However, after a short while the pain starts to lessen. The body's natural pain-blocking system (the endogenous opiates such as endorphins) kicks in to relieve the pain. But the daily use of painkillers seems to interfere with this process and can lead to rebound headache (aka medication-induced headache or analgesic headache).
Unlike other headache disorders, rebound headache has come to be recognized only recently. Rebound headache is a condition of daily or near daily headache that develops in patients who have an underlying primary headache disorder, most commonly cervicogenic, migraine or tension-type headaches. Rebound headache generally has the following clinical characteristics:
- chronic daily headache for at least six months;
- medication gives only transient or partial relief;
- headache is present upon waking;
- no medical cause (i.e., hypertension, sinusitis, etc.) for the headache;
- history of taking prescription or nonprescription pain relievers daily or almost daily, contrary to directions on the warning labels;
- with overuse of medications, the headache "rebounds" as the last dose wears off, leading to a cycle of taking more and more medication.
Patients who do not have an underlying headache disorder and who take large doses of analgesics on a regular basis probably do not develop rebound headache. For example, a low back pain patient taking daily doses of anti-inflammatories or acetaminophen will not be at risk to develop rebound headache.
The drugs most often implicated in rebound headache are:
- acetaminophen or ASA products
- ergotamine products
- anti-inflammatories (NSAIDs).
The role of NSAIDs has not been made clear, possibly because it is only recently that patients could self-medicate with them. Although NSAIDs have been used as prophylactic agents in migraine headaches, frequent use of NSAIDs should be avoided in migraine patients until their role is more fully understood.
TreatmentObviously, the best treatment for rebound headache is to prevent it from occurring in the first place. This is accomplished, in part, with patient awareness. Patients must be educated about the benefits of regular exercise, regular meal times, adequate sleep, the avoidance of headache triggers, employing stress reduction techniques, and (most of all) avoiding the regular use of analgesics.
Once rebound headache has occurred, up to 80% of patients will have their condition resolve simply by discontinuing usage of the offending drug. Depending on the pharmaceutical agent causing rebound headache, the weaning-off process may vary. When ergots are the cause, it may be necessary to refer to a neurologist specializing in headaches and medication withdrawal. The worst withdrawal process is with the patient who has been taking butalbital or other barbiturates daily or near daily. The patient will need a gradual withdrawal program to prevent potentially serious withdrawal reactions. Aspirin, acetaminophen and caffeine can be discontinued suddenly, but the patient can expect a worsening of the rebound headache over the next several days, with peak severity in the first week or so, followed by a gradual lessening for up to three months.
Keep in mind that the patient will be left with the original underlying primary headache disorder. Make sure the patient realizes this before undertaking a program of either a sudden or gradual withdrawal of the offending medication. You and the patient will need time to evaluate the benefit of discontinuation.
Other ReadingThese articles can be ordered through your library or by using the LACC library at (562) 947-8755. Make sure to ask for the librarian.
Sheftell FD. Chronic daily headache. Neurology 42 (suppl 2) March 1992;S32-S36.
Mathew NT. Recognizing the source of rebound headache. Emergency Medicine Dec 1992;129-135.
Mathew NT. Drug-induced headache. Neurologic Clinics November 1990;8(4):903-912.
Markley HG. Chronic headache: appropriate use of opiate analgesics. Neurology 44 (suppl 3) May 1994;S18-S24.
Lance F, Parkes C, Wilkinson M. Does analgesic abuse cause headaches do novo? Headache 1988;28(1):61-62.
Bowdler I, Kilian J, Ganslenn-Blumberg S. The association between analgesic abuse and headache -- coincidental or casual? Headache 1988;28:494.
Solomon S, Lipton RB, Newman CN. Clinical symptomatology and differential diagnosis of tension-type headaches. In: Tollison CD, Kunkel RS, eds. Headache: Diagnosis and Treatment. Maryland, Williams and Wilkins, 1993, 123-127.
Rapoport AM, Sheftell FD. Headache associate with medication and substance withdrawal. In: Tollison CD, Kunkel RS, eds. Headache: Diagnosis and Treatment. Maryland, Williams and Wilkins, 1993, 227-231.
Rapoport A, Weeks R, Sheftell F. Analgesic rebound headache: theoretical and practical implications. Cephalalgia 1985; 5 (suppl 3):448-449.
Mathew NT, Kurman R, Perez F. Drug induced refractory headache: clinical features and management. Headache 1990;30:634-638.
Rapoport AM, Weeks RE, Sheftell FD. The analgesic washout period: a critical variable in the evaluation of headache treatment efficacy. Neurology 1986;36 (suppl 2):100-101
Darryl Curl, DDS, DC